Are antacids doing you more harm than good?

How antacids work

Antacid medication is used to assist with over-acidity in the stomach, responsible for the pain and discomfort of heartburn and reflux (now known as Gastro-oesophageal Reflux Disease…), and to assist in the healing process of stomach ulcers.  Over-the-counter antacid medication, like Mylanta and Gavascon, does this by neutralising stomach acid. Prescription antacid medication is called PPI medication (proton pump inhibitors) and they work a little differently.

PPI medication, commonly Somac and Nexium, doesn’t work to neutralise stomach acid – it actually works to actually reduce the production of stomach acid.  It does this by blocking the enzyme in the all of the stomach that produces acid (yep, you guessed it, it’s called a proton pump!).  

The long and short of this is that we need stomach acid!  Without stomach acid, one of the most integral functions of the digestive system, breaking down food, simply can’t work. 

Why was I prescribed this in the first place?

Although what PPI medication does is horrifying, the reason you were prescribed it would likely be because you had heartburn, reflux or a stomach ulcer.  In my professional opinion, the only time it should be prescribed is in the instance of a Helicobacter pylori infection or stomach ulcers, where there needs to be neutralised stomach acid for the stomach lining to heal (although one of the ironic side-effects of PPI medication is chronic inflammation of the stomach lining…).  This medication should only ever be used for 2-4 weeks at a time in the instance of heartburn… though chances are you have been left on this medication without another thought.  It is seriously concerning to see the disastrous consequences linked to continued use of PPI medication.

What are the side-effects?

Partially digested food continuing through the gastrointestinal tract, with a high probability of fermentation where it shouldn't occur

A favourable environment for unfavourable bacteria

A likely build-up of gases from said partially digested food and unwanted bacteria, causing flatulence, bloating and discomfort

Inability to absorb nutrients from food (stomach acid breaks down the bonds of nutrients in food, leading to absorption of nutrients in the intestines – and this doesn’t happen without stomach acid!)

Inevitable deficiency in B12, Magnesium, Iron and Calcium (which all require an acidic stomach environment to be absorbed)

Poor energy due to malnutrition

Increased vulnerability to infection (as stomach acid is also a line of defence to the immune system – the acidity destroys any pathogens we have consumed)

Chronic inflammation of the stomach lining (which is ironically something antacids are used to treat...)

Nausea

Headache

Constipation

Diarrhoea

Dry mouth

Gas

Drowsiness

Vomiting

Fatigue

Doubled risk of developing stomach cancer (original study here)

Long term use of PPI medication may be associated with an increased risk of hip, wrist and spine fractures (due to decreased calcium absorption). 

What should I look out for?

There is an increased risk of B12 deficiency and absorption issues, so pay attention if you are experiencing:

  • Weakness
  • Heart palpitations
  • Skin becoming more pale
  • Loss of appetite
  • Shortness of breath
  • Parasthesia (burning/prickling/numbness or “skin crawling” sensation)

Pay attention if you are experiencing these signs of low magnesium:

  • Abnormal heart rate or rhythm
  • Heart palpitations (racing heart, or feeling heart is skipping a bit)
  • Muscle spasms
  • Tremors
  • Seizures
  • Dizziness or light-headedness

All of the technical information in this article regarding side-effects is taken from the Nursing 2017 Drug Handbook by Wolters Kluwer. Yep, it’s serious stuff.

Emily Banks